Tennessee, 2011Strong Wind in Tennessee, January 1, 2011
January 1, 2011 · NWS OHX · 2 events in 2 counties and zones
As surface winds speeds increased ahead of a strong, slow moving cold front making its way across Middle Tennessee during the early morning hours of Saturday, January 1st, strong wind damage occurred across Wayne and Williamson Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As surface winds speeds increased ahead of a strong, slow moving cold front making its way across Middle Tennessee during the early morning hours of Saturday, January 1st, strong wind damage occurred across Wayne and Williamson Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 31, 5:50 PM CST, 6 hours 40 minutes earlier.
Area forecast discussion, Dec 31, 5:50 PM CST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
550 PM CST FRI DEC 31 2010
.UPDATE...ADDED AVIATION SECTION.
&&
.AVIATION...EXPECTING A STRONG COLD FRONT TO PASS THROUGH MIDDLE
TENNESSEE OVERNIGHT. MODEL SOUNDINGS SHOW GOOD INSTABILITY ABOVE
ABOUT 870 MB W/ 0-3 KM HELICITIES IN THE NEIGHBORHOOD OF 700
M^2/S^2, SO CONVECTION IS DEFINITELY POSSIBLE ALONG AND NEAR ANY
SURFACE OR LOW-LEVEL BOUNDARIES IN AREAS GENERALLY WEST OF THE
CUMBERLAND PLATEAU LATER THIS EVENING AND OVERNIGHT. FOCUS WON'T
SHIFT OVER TO THE PLATEAU UNTIL LATER TONIGHT, AND DON'T BELIEVE
CONVECTION WILL BE AS PROMINENT THEN DUE TO THE LOSS OF SURFACE
HEATING.
BNA...LOOK FOR SHRA/TSRA STARTING 04Z OR LATER, WITH CIGS QUICKLY
DETERIORATING TO IFR. RAIN AND IFR CONDITIONS WILL CONTINUE WELL
INTO THE DAY TOMORROW, WITH WINDS GRADUALLY WEAKENING FOLLOWING
THE ACTUAL COLD FRONTAL PASSAGE SOMETIME AFTER 12Z. DON'T EXPECT
CONDITIONS TO GO VFR UNTIL THE AFTERNOON.
CSV...PRECIPITATION LIKELY WON'T REACH THE PLATEAU UNTIL AFTER
07Z, WITH CIGS QUICKLY DROPPING ONCE RAIN BEGINS. IFR CONDITIONS
WILL LIKELY PERSIST UNTIL LATE TOMORROW AFTERNOON, WITH WINDS
GOING LIGHT AFTER FRONTAL PASSAGE.
&&
.PREV DISCUSSION... /ISSUED 403 PM CST FRI DEC 31 2010/
SHORT TERM (SAT-MON)...
LATEST MODEL DATA SHOWS SCT SHOWER DEVELOPMENT ACR MID TN EARLY
THIS EVENING...WITH MORE CONCENTRATED ACTIVITY EXPECTED IN W MID
TN LATER THIS EVENING ASSOC W/LLJ INCREASE. MODELS ARE SLOWER
DEVELOPING PCPN E OF I-65 UNTIL AFT MIDNIGHT.
RIGHT NOW...RADAR MOSAIC SHOWS A COUPLE OF ORGANIZED AREAS OF PCPN
WEST. ONE APPROACHING MID MS AND ANOTHER ALONG A LINE IN W OH VLY
INTO E AR. LOOKS LIKE A LARGE AREA OF PCPN WILL RESULT...GETTING
INTO WEST TN THIS EVENING.
ATM REMAINS MARGINALLY UNSTAB ACR MID TN THIS EVENING WITH GRADUAL
INCREASE IN 0-3 KM HELICITY. ISO STRONG TO SEVERE STORMS POSSIBLE
W OF I-65. LLJ DECREASES AFT MID. RAIN HEAVY AT TIMES TNGT WITH
ONE TO TWO INCHES EXPECTED.
COLD FRONT PUSHES ACROSS THE REGION SUN MORNING WITH TEMPERATURES
FALLING INTO THE 40S. LINGERING SHOWERS TAPERING OFF SUN NGT. DRY
BUT COOL MON.
LONG TERM (TUE-FRI)...
A COUPLE OF REINFORCING COLD FRONTS NEXT WEEK W/LIMITED MOISTURE.
THE NEXT CHC OF PCPN WITH STRONGER WEEKEND COLD FRONT. GFS/GEM
MUCH COLDER THAN EURO AND WL FAVOR GFS/GAM AT THIS POINT.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
ROSE
Hazardous weather outlook, Jan 1, 12:04 AM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1204 AM CST SAT JAN 1 2011
TNZ005>011-022>034-056>066-075-077>080-093>095-011130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1204 AM CST SAT JAN 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TONIGHT
A COLD FRONT WILL MOVE IN LATER TONIGHT...BRINGING WIDESPREAD RAIN
AND A FEW THUNDERSTORMS TO THE AREA. THE RAINFALL MAY PRODUCE MINOR
LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MINOR LOCALIZED FLOODING MAY OCCUR SATURDAY MORNING...UNTIL THE
PASSING COLD FRONT MOVES OUT OF THE AREA.
ROSE
In the hours before
Special weather statement, Dec 31, 7:06 PM CST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
706 PM CST FRI DEC 31 2010
TNZ005>011-022>034-056>066-075-077>080-093>095-010600-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
706 PM CST FRI DEC 31 2010
...THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL PUSH ACROSS THE
MID STATE TONIGHT...
...HEAVY RAINFALL IS LIKELY...
EARLY THIS EVENING...SHOWERS AND THUNDERSTORMS WERE RAPIDLY
DEVELOPING ACROSS NORTHERN PARTS OF MISSISSIPPI AND ALABAMA...
AND MOVING NORTH NORTHEASTWARD AT 45 MPH. MEANWHILE...A SQUALL
LINE...WAS NEAR THE MISSISSIPPI RIVER AND PUSHING EAST AT 15 MPH.
AS THUNDERSTORMS MOVE INTO THE MID STATE TONIGHT...A FEW COULD
BECOME SEVERE... AND ANYONE PLANNING TO CELEBRATE THE INCOMING
NEW YEAR WILL WANT TO KEEP A CHECK ON THE WEATHER CONDITIONS...IN
THE EVENT THAT ANY SEVERE WEATHER WATCHES OR WARNINGS ARE ISSUED.
THE MAIN THREAT FROM STORMS TONIGHT WILL BE DAMAGING STRAIGHT LINE
WINDS. HOWEVER...A FEW ISOLATED TORNADOES ARE ALSO POSSIBLE...ESPECIALLY
OVER WESTERN PARTS OF THE MID STATE...GENERALLY BETWEEN INTERSTATE
65 AND THE TENNESSEE RIVER.
THE SHOWERS STORMS WILL ALSO PRODUCE HEAVY DOWNPOURS...AND THOSE
CELEBRATING THE NEW YEAR...AND PLANNING TO BE OUT ON THE
HIGHWAY...SHOULD EXPECT TO ENCOUNTER AREAS OF STANDING WATER...
AND LOCALIZED MINOR FLOODING...ESPECIALLY IN METROPOLITAN AREAS
LIKE NASHVILLE.
Special weather statement, Jan 1, 12:16 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1216 AM CST SAT JAN 1 2011
TNZ005>011-022>034-056>066-075-077>080-093>095-011200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
1216 AM CST SAT JAN 1 2011
...HEAVY RAINFALL IS EXPECTED THROUGH SATURDAY MORNING...
...THE NASHVILLE AREA COULD SEE 2 INCHES BY 1000 AM...
...A FEW THUNDERSTORMS COULD BECOME STRONG...WITH GUSTY WINDS...
A SLOW MOVING COLD FRONT...PUSHING INTO A VERY MOIST AIR MASS...WILL
PRODUCE THE THREAT OF HEAVY RAINFALL THROUGH SATURDAY MORNING. MANY
AREAS WILL LIKELY SEE BETWEEN ONE AND TWO INCHES OF RAIN...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.
SOME OF THE LARGEST RAIN TOTALS ARE EXPECTED ALONG THE INTERSTATE
65 CORRIDOR...INCLUDING THE NASHVILLE AREA. PONDING OF WATER AND
LOCALIZED FLOODING IS EXPECTED...ESPECIALLY IN METROPOLITAN AREAS...
LIKE NASHVILLE. MOTORISTS SHOULD WATCH OUT FOR STANDING WATER...AND
BE PREPARED TO SLOW DOWN. NEVER...EVER...CROSS A ROAD WHERE WATER
OF UNKNOWN DEPTH IS OBSERVED. AT SUCH TIMES...IT IS ALWAYS SAFEST
TO TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND. DON'T DROWN.
A FEW THUNDERSTORMS THIS MORNING COULD BECOME STRONG...AND PRODUCE
WIND GUSTS TO 45 MPH.
19
Strong Wind, Williamson
- When
- January 1, 12:30 AM CST
- Where
- Williamson forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.894, -86.899 (the zone’s center; the record gives no point)
Windows were broken at a residence in Franklin.
Strong Wind, Wayne
- When
- January 1, 1:00 AM CST
- Where
- Wayne forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.240, -87.788 (the zone’s center; the record gives no point)
A few trees were downed in Topsy.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, January 1, 20113 injured · $11 million · EF3 · 39 events
- Cold in Illinois, January 1, 20111 death · 1 event
- Heavy Snow and Frost and Freeze in Nevada, January 1 to 3, 2011$1.5 million · 3 events
- Extreme Cold and Cold in Arizona, January 1 to 6, 2011$1.3 million · 5 events
- Wildfire in Puerto Rico, January 1 to 25, 2011$371,000 · 6 events
- Drought in Texas, January 1 to 31, 2011$76,000 · 18 events
- Heavy Snow and Heavy Rain in California, January 1 to 4, 2011$74,000 · 5 events
- Strong Wind in Wisconsin, January 1, 2011$38,000 · 10 events
- Drought in Arkansas, January 1 to 31, 201133 events
- Drought in Georgia, January 1 to 31, 201126 events
- Blizzard in South Dakota, January 1, 201126 events
- Drought in Kentucky, January 1 to 31, 201122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277488, 277486.